Georgia, 2007

Lightning Strikes in Georgia, August 30 to 31, 2007

August 30 to 31, 2007 · NWS FFC · 2 events in 2 counties and zones

A cold front moving into northwest Georgia combined with abundant low-level moisture and instability, provided the impetus for scattered afternoon thunderstorms once again. While none of these reached severe limits, an lightning incident was reported from Floyd county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front moving into northwest Georgia combined with abundant low-level moisture and instability, provided the impetus for scattered afternoon thunderstorms once again. While none of these reached severe limits, an lightning incident was reported from Floyd county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 2:40 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT THU AUG 30 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
NUMEROUS THUNDERSTORMS ALREADY ONGOING EARLY THIS AFTERNOON OVER
EXTREME NORTH GEORGIA WITH SCATTERED ACTIVITY ELSEWHERE ACROSS
NORTHERN AND CENTRAL PORTIONS OF THE STATE. WITH CONTINUED HEATING
OVER THE NEXT FEW HOURS...STORMS WILL INCREASE IN COVERAGE THROUGH
LATE AFTERNOON. CONVECTION WILL CONTINUE NOCTURNALLY GIVEN THE
PROXIMITY OF THE SLOW MOVING MID-LEVEL SHORTWAVE NOW MOVING INTO
NORTH GEORGIA FROM TENNESSEE WHICH WILL KEEP INTERACTING WITH THE
SURFACE TROUGH EXTENDING ALONG THE LEE OF THE SOUTHERN
APPALACHIANS FROM THE CENTRAL CAROLINAS TO NEAR MACON. BOTH THE
GFS AND NAM MODELS DEVELOP A WEAK SURFACE LOW ALONG THE SURFACE
TROUGH...BRINGING IT SOUTHWEST TOWARD THE FLORIDA PANHANDLE ON
FRIDAY. THE DETAILS BETWEEN THE MODELS DIFFER MAINLY WITH RESPECT
TO THE STRENGTH (GFS) OR LACK OF STRENGTH (NAM) OF THE WEDGE HIGH
BUILDING IN FROM THE MID-ATLANTIC AND NORTHEAST STATES. THE WEDGE
FRONT SHOULD HOLD FAR ENOUGH SOUTH THROUGH SATURDAY TO KEEP THE
BULK OF THE RAIN/THUNDERSTORMS OVER SOUTHERN AND CENTRAL GA...WITH
LOWER RAIN CHANCES NORTH. THE MODEL DIFFERENCES BEGIN TO PLAY
OUT MORE LATER IN THE FORECAST.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE MOST BELIEVABLE SCENARIO IS THE GFS AND ECMWF MAINTAINING THE
RIDGE NOSING INTO NORTH GEORGIA FROM THE CAROLINAS THROUGH MUCH OF
THE WEEK. IN ADDITION TO BEING A DRIER SCENARIO THAN EITHER THE
SREF ENSEMBLES OR NAM SUGGESTS...THIS WOULD ALSO TAP INTO SLIGHTLY
COOLER AIR. THE NAM AND THE SREF ON THE OTHER HAND BEGIN OPENING
THE DOOR TO TROPICAL SOUTH/SOUTHEAST FLOW ACROSS ALL OF GEORGIA BY
SUNDAY...WITH THE MAJORITY OF SREF ENSEMBLE MEMBERS PAINTING
NEARLY CATEGORICAL PRECIP PROBABILITIES OVER THE WEEKEND. THE
PATTERN REMAINS RELATIVELY STEADY-STATE THROUGH THURSDAY...
ASSUMING THE GLOBAL MODEL SOLUTION PREVAILS. THUS...WITH AT LEAST
SOME DEGREE OF SURFACE RIDGING EXPECTED TO BE PRESENT IN THE
NORTH...BEST POPS SHOULD REMAIN OVER SOUTHERN AND WESTERN PORTIONS
OF THE FORECAST AREA. TEMPERATURES WILL REMAIN NEAR TO A FEW
DEGREES ABOVE NORMAL THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  87  68  86  69 /  40  50  30  30  30
ATLANTA         72  88  70  85  70 /  40  50  30  40  40
BLAIRSVILLE     67  82  65  84  64 /  40  50  20  30  20
CARTERSVILLE    70  89  67  86  68 /  40  50  30  40  30
COLUMBUS        74  89  72  85  73 /  40  60  40  60  50
GAINESVILLE     71  86  69  84  68 /  50  50  20  30  20
MACON           74  89  72  87  71 /  40  60  40  60  50
ROME            71  89  70  90  69 /  40  50  20  40  20
PEACHTREE CITY  69  86  68  84  66 /  40  50  40  50  40
VIDALIA         75  88  73  86  73 /  40  60  40  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Aug 30, 3:45 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT THU AUG 30 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 PM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS GEORGIA THIS
AFTERNOON AND EVENING...INTERACTING WITH A MOIST AND UNSTABLE
AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF NORTH AND CENTRAL GEORGIA. A WEAK SURFACE TROUGH ACROSS CENTRAL
GEORGIA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH THE LATE AFTERNOON AND EVENING HOURS.

.PRIMARY HAZARDS...
HEAVY DOWNPOURS...WIND GUSTS TO 45 MPH AND EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WILL BE THE MAIN HAZARDS ASSOCIATED WITH THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE SLOW MOVING STORMS COULD RESULT IN
BRIEF LOCALIZED STREET FLOODING...ESPECIALLY ALONG LOW LYING...POOR
DRAINAGE AREAS. THE GREATEST THREAT OF THUNDERSTORMS WILL OCCUR
THROUGH 10 PM THIS EVENING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WELL MOVE INTO THE STATE AND INTERACT
WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY. LIFTED INDICES
ARE IN THE -1 TO -3 RANGE THIS AFTERNOON WITH CAPES CLIMBING INTO
THE 1500 TO 2500 RANGE. A FEW OF THE THUNDERSTORMS COULD BE
STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE LIMITS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR ANY UPDATES.

In the hours before

Special weather statement, Aug 30, 2:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT THU AUG 30 2007

GAZ019-302030-
357 PM EDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FLOYD COUNTY
UNTIL 430 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARMUCHEE...MOVING SOUTHEAST AT 10 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER THE NEXT
HOUR ACROSS FLOYD COUNTY...INCLUDING THE CITIES OF
ARMUCHEE...ROME...PINSON AND SHANNON. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 30, 3:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EDT THU AUG 30 2007

GAZ047-302045-
419 PM EDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON COUNTY
UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN LOGANVILLE AND MONROE...MOVING
SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PORTIONS OF WALTON COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WALNUT GROVE...BETWEEN...JERSEY...PANNELL
AND MONROE. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Local storm report, Aug 30, 3:24 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     5 N ROME                34.34N 85.19W
08/30/2007  M53 MPH          FLOYD              GA   ASOS

&&

SNELSON
Special weather statement, Aug 30, 3:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT THU AUG 30 2007

GAZ048-302115-
424 PM EDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS AND FREQUENT LIGHTNING
IN NEWTON COUNTY UNTIL 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM OXFORD TO 6 MILES SOUTHWEST OF
PORTERDALE...MOVING SOUTHEAST AT 5 TO 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS NEWTON COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE PORTERDALE...OXFORD...COVINGTON...ALCOVY...AND
MANSFIELD. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 30, 3:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT THU AUG 30 2007

GAZ075-302130-
439 PM EDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS AND FREQUENT LIGHTNING
IN GLASCOCK COUNTY UNTIL 530 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BASTONVILLE TO MITCHELL...MOVING SOUTHEAST
AT 5 TO 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS GLASCOCK COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE BASTONVILLE...MITCHELL...EDGE HILL...
AND GIBSON. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 30, 3:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT THU AUG 30 2007

GAZ046-047-302130-
444 PM EDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN ROCKDALE AND WALTON COUNTIES UNTIL 530 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MONROE HOPE TO CONYERS...MOVING SOUTH AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS ROCKDALE AND WALTON COUNTIES THROUGH 530 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MILSTEAD...MOUNT
VERNON...LOGANVILLE...CONYERS...WALNUT GROVE...SOCIAL CIRCLE AND
JERSEY. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
ROCKDALE AND WALTON COUNTIES.

The radar

The Atlanta radar (KFFC), 82 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Cherokee

When
August 30, 3:45 PM EST
Where
Cherokee County, 3 mi E of Woodstock
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.100, -84.468

The Cherokee County Emergency Management Director reported that lightning struck a home east of Woodstock. The home suffered minor damage as a result. There were also several areas without power because of lightning strikes. One tree was also down just east of Woodstock.

Lightning, Floyd

When
August 31, 3:44 PM EST
Where
Floyd County, Armuchee
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.370, -85.170

The Floyd County Emergency Management Director reported that lightning struck a tree causing it to fall down onto a home. Minor damage resulted. In addition, wind gusts from thunderstorms caused three trees to be blown down in Rome.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58605, 58480.